Topamax and Exercise

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

jessie27
New Member


Date Joined Jan 2007
Total Posts : 3
   Posted 1/31/2007 1:00 PM (GMT -6)   
I've just begun taking Topamax for migraines I've been having almost daily for 3 years. I am only on 25 mg right now, but will increace slowly over time... My question is with regard to exercise... Can anyone who is on a higher dose help me know what to expect when exercising? I work out almost daily, mostly cardio, and wonder what you all have experienced as you increaced your dose of Topamax, and if you were able to keep up your work out regimen or not. I really appreciate your help!
Any other tips on taking Topamax would also be welcome! =)

jessie F/27
Rx:Topamax/Doxycycline/NuvaRing/Magnesium supplement

teri_plax
New Member


Date Joined Jan 2007
Total Posts : 1
   Posted 1/31/2007 2:40 PM (GMT -6)   
ei, jessie....

seems like you have a really bad problem there...i just do my exercise daily, but mainly i focus of doing yoga and breathing..it helps me be more relaxed, and keeps my mind calm..it has been proven to work, and it does so far for me....sometimes exercise can cause stress and migraines as well...

i hope everything works out for you....

kanani
Regular Member


Date Joined Oct 2003
Total Posts : 36
   Posted 1/31/2007 10:20 PM (GMT -6)   
jessie,

i am currently up too 100 mgs of topamax and i am a runner training for a 5k. my stamina does seem to be lower, i am having a harder time running for long periods but to be honest i also have asthma and its cold, could be that. I truly think it's the topamax though. a side effect is overheating and lack of sweating so i make sure i have a full bottle of cold water before i begin my run.

my left leg has the "pins & needles" too, it's weird but i've learned to deal with it, it only happens when i run. i don't regret one day of going on topamax, it has helped me that much. my ocular migraines were getting worse and i kept getting more and more auras like numb limbs, severe vertigo(i couldn't walk w/out using the wall), severe nausea and then the "PAIN".

i hope you find relief. feel free to ask question about topamax, i think there are quite a few of us here that either have been on it or are currently using it.

jessie27
New Member


Date Joined Jan 2007
Total Posts : 3
   Posted 2/1/2007 9:19 AM (GMT -6)   
kanani and teri-
thanks so much for your reply! i really appreciate your help! i don't want to give up my work outs- or even slow down if i can help it. I feel like i've skipped working out enough days because of headaches over the past few years, and now with the Topamax, i hope I wont have to anymore! =)
Thanks again!

Denda
Regular Member


Date Joined Jun 2006
Total Posts : 329
   Posted 2/2/2007 3:10 PM (GMT -6)   
Hi Jessie -

I've been on Topamax for 3 mos now, was at 50 mg, now at 75 mg per day, I'm on it more for minor seizures, but it helps with the headaches I did get. I take it all at night. I don't have a strict regimen of working out, but I do an incline treadmill 3 - 4 times a week for 30 minutes a day and haven't noticed too much difference. Like Kanani said the pins and needles thing will come and go every once in a while, but you get used to it.

Good luck
I not only use all the brains that I have, but all that I can borrow.
  Author: Woodrow Wilson (1856-1924), 28th U.S. President


tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 2/3/2007 12:02 AM (GMT -6)   

I take 400mg daily and still maintain a regular lifestyle, actually I do more and am capable of doing more now that Topamax has my migraines under control. I would not trade my Topamax for anything else (regardless of what side effects I do have)

I have had SEVERE migraines for years and about 3 years ago they got so bad that I was unsure I would be able to continue to work, I simply could not survive a day of work-not even one day at a time. I now work about 55 hours per week and travel for my company
(that is why I am so scarce around this place...Sorry!) I am much happier now with my health than I was then...thanks to Topamax ( I realize that not everyone can take this, or that they have the same results without side effects...I have simply weighed the benefits for myself and a few tingles in my hands and feet, a few words lost is not reason enough for me to have migraines the way I did and suffer constantly!)

 

Hopefully you will have the same great results that I did with Topamax, However if you do not, see your doctor and him/her know right away!\

Sara


Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com
 
*~*Just because someone doesn't love you the way you want them to doesn't mean they don't love you with all they have*~*
 
Picture
ER Treatment Form

brussels
New Member


Date Joined Feb 2007
Total Posts : 1
   Posted 2/3/2007 5:30 PM (GMT -6)   
I have been taking Topamax for 3 years now.   I can definately say that Topamax has had an impact on my stamina.  I truely don't know why, though.  I wish someone could explain it to me.  I guess with the drug you are less likely to sweat and get overheated. But, if you are in good shape that should not account for the kind of fatigue I have experienced.  I really think it is more than that.  It feels like to me that there is a blood pressure issue when you are running and doing vigourous cardiovascular excercise.  It feels as if there is not enough oxygen getting to your all of your vital organs or something.   It also feels as if you are totally out of shape and cannot take even one deep breath for several minutes.  Hills are nearly impossible for me these days.   But, I am a serious runner.  I run about 70K a week.  I cannot catch my breath.  I am always winded.  It is more than needing a little water and being over heated.  I know this because I have used to run in the desert everyday.  I was constantly needing a little water and overheated.  I really didn't feel like that.  It was a very different feeling.   This feeling is a tightness in my chest and throat.  Almost as if you have a chest cold. 
 
There was a period of four months, however,  when I wasn't taking the drug.  I was running faster and I had so much stamina.  The problem was that I had migraines.   The good news was that my lungs and cardiovascular system was not actually out of shape because within days of discontinuing the drug I noticed a huge difference in my stamina.  Unfortunately, however, when I started taking the drug again the problem returned immediately.  So, again I think it has to be the way that the blood carries the oxygen to the lungs or something like that.  Maybe not it just seems that way to me.  It seems that would be the only way that the lungs could respond so quickly once I discontinued the medication over the summer and then reacted so negatively again when I started taking the medicine again.  I obviously am no doctor here I am just saying how the medicine impacts my ability to excercise. 
 
I obviously am also still taking the drug so the benefits for me are still there.  I wish I didn't need anything but noone is perfect I suppose.  My only advice about the drug is to start very slowly and maybe you will not notice how it slows you down.
 
The other thing is the dosage that you take.  I take a higher than normal dose.  At a lower dose, you may not be as bothered by the side effects.  Good luck! Hope that helps!

jessie27
New Member


Date Joined Jan 2007
Total Posts : 3
   Posted 2/5/2007 9:15 AM (GMT -6)   
thanks for the reply brussels!! what dosage are you on??

AngMichelle
Veteran Member


Date Joined Apr 2006
Total Posts : 932
   Posted 2/5/2007 2:20 PM (GMT -6)   
just a thought, exercise and birthcontroll both can cause migraines...

When I was on topamax, i tired fast. Plus, exercise gave me a migraine.
Docs suggest swimming to reduce the chance of migraine.
Good luck to you.
ANG
DX-Migraines:Poly Cystic Ovarian Syndrome:Kidney stones: IBS:Ulcers:Depression/Anxiety:Non-Epileptic Seizures:Buldging Disc:Joint pain
 
Surgeries- two jaw surgeries, appendectomy, numerous lap. surgeries, cyst removal
 
Meds: Lexapro 20mg, Klonopin 1mg, Trazodone 50mg
(PRN- Imitrex INJ, Pherergan, Stadol NS, DiaStat, Rantidine, Zanaflex)
 
May God give you a reason to smile today, an extra reason to laugh, and bring joy to your soul.

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, September 21, 2017 8:53 PM (GMT -6)
There are a total of 2,871,529 posts in 315,110 threads.
View Active Threads


Who's Online
This forum has 156617 registered members. Please welcome our newest member, wusibenjk3.
391 Guest(s), 16 Registered Member(s) are currently online.  Details
PeteZa, Wings of Eagles, MDNative, PeterDisAbelard., Ides, sebreg, cspivak, Bodan, The Dude Abides, Girlie, WalkingbyFaith, Lynnwood, ebonyeyez06, MK1965, wusibenjk3, Tim Tam


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer